Nebraska, 2011

Damaging Wind in Nebraska, July 24, 2011

July 24, 2011 · NWS OAX · 1 event in 1 county or zone

A small cluster of thunderstorms that developed in south central Nebraska during the afternoon bowed into southeast Nebraska southwest of Lincoln bringing areas of wind damage mainly to Jefferson county early in the evening of July 24th. The storms were fed by unstable conditions due to temperatures in the lower 90s and dew point temperatures in the lower to mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A small cluster of thunderstorms that developed in south central Nebraska during the afternoon bowed into southeast Nebraska southwest of Lincoln bringing areas of wind damage mainly to Jefferson county early in the evening of July 24th. The storms were fed by unstable conditions due to temperatures in the lower 90s and dew point temperatures in the lower to mid 70s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 24, 1:53 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 24, 1:53 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
253 PM CDT SUN JUL 24 2011

.DISCUSSION...TONIGHT THROUGH SUNDAY.

LATEST DETERMINISTIC MODELS SUGGESTING GOING FCST IS IN PRETTY GOOD
SHAPE THRU DAY 7. NAM/GFS/ECM/CMC ALL BASICALLY ADVERTISING SEVERAL
SHORTWAVE TROFS MIGRATING ALONG THE U.S./CAN BORDER WILL HELP KEEP
THE HIGH PRESSURE DOME THAT DOMINATES THE LOWER 48 FROM AMPLIFYING
TOO MUCH UNTIL NEXT SATURDAY. FOR TONIGHT HAVE FOCUSED POPS SOUTH IN
RELATION TO CLOSE PROXIMITY OF MOIST BNDRY LYR/INSTABILITY AXIS. AM
RATHER IMPRESSED HOW YESTERDAY AFTN HRRR3 PROGS CAUGHT THE
CONVECTION...AND LATEST RUN IS AGAIN POINTING DEVELOPMENT SOUTH THIS
EVENING. CONFIDENCE WITH THIS OCCURRING SOMEWHAT HIGHER GIVEN LAMP-
GFS CONVECTION PROBABILITY AND 12Z 4KM WRF-NMM COMPLIMENTING HRRR3.
ON MONDAY NIGHT...PROBABLE THAT MCS WILL TRACK ACROSS THE DAKOTAS
WHERE BEST UPGLIDE FORCING/MOISTURE WILL BE LOCATED. MUCINS THOUGH
AROUND -125J/KG AS WELL AS HIGH LID STRENGTH VALUES SUGGEST CAP WILL
BE QUITE STRONG OVER THE NRN CWA AND HINDER ANY ACTIVITY FROM MOVING
IN.

NRN SHORTWAVE AND SFC REFLECTION WEDNESDAY NIGHT DRAGS A COLD FRONT
INTO THE CNTRL PLAINS...WHICH EVENTUALLY STALLS...AND BECOMES THE
FOCUS FOR PCPN CHANCES OVER THE REGION. THE STALLED FRONT IS THEN
ADVERTISED TO BEGIN LIFTING NORTH BY SATURDAY WHEN MODEST
AMPLIFICATION OF CONUS HIGH PRESSURE DOME TAKES PLACE. UNTIL TILL
THEN...APPEARS THAT AFTN HIGHS WILL BE CLOSE TO NEAR NORMAL UNTIL THE
CWA ONCE AGAIN FALLS UNDER MOIST WAA REGIME ON SUNDAY. GFS EVEN
SUGGESTING SULTRY CONDITIONS RETURN SUNDAY AFTN BY PUSHING HEAT
INDICES TO AROUND 100-105 DEG.

DEE

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

VFR CONDITIONS INITIALLY AT ALL TAF SITES...HOWEVER AM EXPECTING
MVFR CONDITIONS TO DEVELOP OVERNIGHT BY AROUND 06Z...EVENTUALLY
DROPPING DOWN TO IFR CONDITIONS FOR CEILINGS AND FOG BY 09-10Z.
COULD TEMPORARILY SEE LIFR CONDITIONS AT KOMA 11-14Z. WHILE THERE IS
A SMALL CHANCE OF THUNDERSTORMS THROUGH THE EVENING AT  KLNK/KOMA...
WAS NOT CONFIDENT ENOUGH TO MENTION AT ANY SPECIFIC TIME JUST YET
AND DECIDED TO WAIT UNTIL THEY DEVELOP TO GET A BETTER HANDLE OF
WHEN AND WHERE THEY MIGHT BE NEEDED.

&&

DEWALD

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jul 24, 5:33 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
633 PM CDT SUN JUL 24 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
633 PM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT PARTS OF SOUTHEAST
NEBRASKA TONIGHT AND MAY ALSO MAY MOVE INTO SOUTHWEST IOWA. THESE
WOULD MAINLY OCCUR BEFORE 2 AM CDT. THESE STORMS COULD PRODUCE
DAMAGING WINDS...HAIL AND LOCALLY HEAVY RAIN MAINLY SOUTHWEST OF
A LINE FROM SEWARD TO PAWNEE CITY THIS EVENING.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR PARTS OF THE AREA
FROM MONDAY NIGHT INTO TUESDAY...THEN AGAIN FROM WEDNESDAY INTO
SATURDAY. LATER OUTLOOKS WILL ADDRESS THE POTENTIAL FOR SEVERE
WEATHER IN THOSE PERIODS.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR MONDAY.

MILLER

The radar

The Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 24, 5:56 PM CST to 6:16 PM CST
Where
Jefferson County, 2.38 mi NNE of Thompson to 1.07 mi NNW of Endicott
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.103, -97.238

Thunderstorm wind gusts were measured at a mesonet site just southwest of Fairbury at 62 mph at 656 pm CDT and at 65 mph at 716 pm. The strong winds blew a semi off the road on Highway 8 southwest of Fairbury and did considerable tree damage, mainly south of town. The fallen trees damaged power poles and transformers, mainly south of Fairbury but also into that town. Power was knocked out to many people across the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314992.